While the patient did have some risk factors for psychosis (lupus, hydroxychloroquine and steroid use), she did not present with the typical risk factors associated with delirium (history of psychological illness, advanced age, comorbidities, renal dysfunction), and her lupus was stable during her hospital stay. This led clinicians to deduce that her visual hallucinations were brought on by the administration of moxifloxacin, considering these CNS effects subsided upon discontinuation of the antibiotic. Several hypotheses have been suggested for the mechanism by which fluoroquinolones induce psychosis.  These include fluoroquinolone displacement of gamma-aminobutyric acid (GABA) from its receptors as well as activation of N-methyl-D-asparate (NMDA) and adenosine receptors.

The majority of previous fluoroquinolone-induced hallucinations have centered around ciprofloxacin, although there has been no consistent time-frame for symptom onset and resolution. Reports with ciprofloxacin show symptom onset occurring within 24 hours of dosing and symptom resolution occurring 36 to 72 hours after discontinuation.  Levofloxacin-induced hallucinations have also been reported although the literature regarding these cases included patients of advanced age with multiple comorbidities, including renal impairment.

This case of moxifloxacin-induced psychosis is unique for multiple reasons given that the patient did not present with typical risk factors. The patient was young, has no renal dysfunction, and no history of mental illness, which contraindicated with the stereotypical population that would be at risk for drug-induced psychosis. Using the Naranjo adverse drug reaction probability scale, this moxifloxacin reaction scored a 3, indicating possible association. The low score takes into account the fact that the patient was not readministered the causative agent and dose modification was not attempted.

The authors point out that, “medication-induced hallucinations can occur using any of the available fluoroquinolone agents and that patients may not display the traditional risk factors thought to be associated with this phenomenon.” Because drug-induced hallucination can occur frequently, it is imperative that clinicians be able to recognize whether a medication is at the root of the problem to prevent misdiagnosis of a psychiatric disorder.

For more information visit JPP.com.